Overview of using medications to treat Alzheimer's patients with sleep problems.
Drugs for treating sleep disturbance
Sleep problems, expecially persistent wakefulness and night-time restlessness, can be distressing for the person with dementia or Alzheimer's Disease and disturbing for caregivers. Many of the drugs commonly prescribed for people with dementia can cause excessive sedation during the day, leading to an inability to sleep at night.
Increased stimulation during the day can reduce the need for sleep-inducing medications (hypnotics) at night. Avoiding stimulants like caffeine, being exposed to the sun during the daytime to regulate circadian rhythms, limiting daytime naps and establishing a bedtime routine are other suggestions to improve sleep offered by the Mayo Clinic.
Hypnotics are generally more helpful in getting people off to sleep at bedtime than they are at keeping people asleep throughout the whole of the night. They are usually taken 30 minutes to one hour before going to bed.
Chlormethiazole is generally well tolerated by elderly people, although some cannot take it because it produces an unpleasant itching sensation in the nose. Benzodiazepines (see section on drugs for treating anxiety) such as temazepam are frequently prescribed.
Antipsychotics, used to control the agitated and combative behaviors often associated with Alzheimer's disease, also have sedative properties that help people sleep.
- If excessive sedation is given at bedtime, the person may be unable to wake to go to the toilet and incontinence may occur, sometimes for the first time. If the person does wake up during the night despite sedation, increased confusion and unsteadiness may occur.
- Hypnotics are often best used intermittently, rather than regularly, when the caregiver and person with dementia feel that a good night's sleep is necessary for either or both of them. The use of such drugs should be regularly reviewed by the doctor.
- Alzheimer's: Managing sleep problems, Mayo Clinic, Oct. 19, 2007.
- Alzheimer's Society - UK, Carers' advice sheet 408, March 2004.
- Created: 01 January 2009
- Last Updated: 22 July 2014